Denture Cream & Zinc Poisoning
Zinc Poisoning and Hyperzincuria
For many years, the metallic element zinc was a primary adhesive ingredient in popular denture cream brands like Fixodent and PoliGrip. While zinc may be essential to the functioning human body, excessive amounts of zinc can cause zinc toxicity, copper depletion, and an array of life-threatening neurological complications.
ZINC IN DENTURE CREAMS
When denture wearers use an excessive amount of denture cream to hold their false teeth in place, they expose themselves to high levels of zinc and run the risk of developing a condition called Hyperzincuria (too much zinc in the body). Hyperzincuria can deplete copper levels in the body and lead to an array of neurological complications such as Neuropathy (nerve damage), loss of muscle control, paralysis, and death.
SIGNS/SYMPTOMS OF NEUROPATHY
- Loss of sensation
- Inability to sweat
- Incontinence and/or constipation
- Numbness, tingling in the extremities
- Unexplained weakness in the extremities
- Loss of movement in hands or feet
- Poor balance/coordination
- Abnormal blood pressure/heart rate
- Loss of cognitive function